This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
The communication by Drs. Dooley and Perlmutter is timely, and illustrates the danger of subdural or intracranial hematomas in patient receiving long-term anticoagulant therapy. A proper respect for the possible danger of therapy, especially in patients with completed cerebrovascular accidents, is indicated. The aggressive approach used by the authors of this paper in treating intracranial bleeding is to be commended.Certain points, however, in the paper need correction: (1) The degree of anticoagulation is not measured by a prothrombin consumption time but rather by the prothrombin time. (2) There are simple clinical methods (namely, the thrombotest or the partial thromboplastin time) for measuring all of the blood clotting factors which are reduced by orally administered coumarin derivatives. (3) Bleeding with a "therapeutic" prothrombin time is a major problem in patients receiving long-term therapy and does not usually occur in patients who are receiving short-term therapy. Patients receiving
Boyles PW. Consumption Time Is Not Prothrombin Time. JAMA. 1964;188(9):832. doi:10.1001/jama.1964.03060350058022
Customize your JAMA Network experience by selecting one or more topics from the list below.